Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Salt Lake City, UT

June 11, 2005Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 11, 2005, 4:02 PM MDT for Iron County, Washington County, Utah. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 4:02 PM MDT (22:02 UTC)
Expired
Jun 11, 2005, 5:00 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM MDTTSTM WND DMGNew Harmony, UTPOWER POLES BLOWN DOWN IN NEW HARMONY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 112204
SVRSLC
UTC021-053-112300-
/O.NEW.KSLC.SV.W.0029.050611T2202Z-050611T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF CEDAR CITY
  WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST. GEORGE

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 41 MILES NORTHWEST OF ENOCH TO 36 MILES NORTHWEST OF SANTA    
  CLARA TO 39 MILES WEST OF SANTA CLARA...AND MOVING SOUTHEAST AT    
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES NORTHWEST OF SANTA CLARA BY 440 PM MDT

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN THE PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3815 11340 3697 11450 3701 11313 3800 11283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:20 AM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 11, 10:20 AM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT SAT JUN 11 2005

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA THIS
WEEKEND. A WARM AND DRY PATTERN WILL DEVELOP FOR THE BEGINNING OF
WORK WEEK AND REMAIN OVER THE AREA THROUGH THURSDAY.

&&

.DISCUSSION...UPPER TROUGH WITH ITS AXIS ACROSS ERN NV CREATING TWO
AREAS OF CONCERN FOR UTAH TODAY/TONIGHT.  A RATHER BROAD AREA OF
SHOWERS/THUNDERSTORMS ACROSS SRN/CNTRL UTAH THIS MORNING ARE OUT
AHEAD OF THE FIRST VORTICITY LOBE ROTATING THROUGH THE BASE OF THE
TROUGH.  THIS CONVECTION WILL SPREAD INTO ERN UTAH LATER THIS
AFTERNOON...WHILE ENDING LATE IN THE DAY OVER THE EXTREME SW AS THE
TROUGH AXIS PASSES THROUGH THE AREA.  RELATIVELY SLOW MOVEMENT OF
THIS CONVECTION COULD LEAD TO LOCALLY HEAVY PRECIP TODAY...THOUGH
THE AFFECT ON ALREADY HIGH WATERWAYS LOOKS MINIMAL AT THIS TIME.

THE SECOND AREA OF CONCERN IS THE INCREASINGLY WELL-DEFINED
VORTICITY MAX IN THE NRN END OF THE TROUGH CURRENTLY OVER NE NV.
THIS FEATURE ALONG WITH MOISTURE WORKING NORTH FROM THE SRN
CONVECTION AND THE UPPER JET NOSING INTO CNTRL NV LATE IN THE DAY
COULD LEAD TO ACTIVE CONVECTION LATE THIS AFTERNOON/EVENING.  SEVERE
THREAT DOESNT LOOK ALL THAT HIGH AS 850-400MB SHEAR IS WEAK.
HOWEVER...THE SBCAPE OVER THE FAR NW DESERT/SALT FLATS DOES GET
FAIRLY HIGHS THIS EVENING. BASICALLY...IF ANY SEVERE OR NEAR SEVERE
CONVECTION DEVELOPS...IT WILL PROBABLY STAY CLOSE TO THE VORTICITY
MAX AS IT TRACKS ACROSS FAR NW UT.

CYCLONIC NW FLOW ALOFT IN VICINITY TO THE UPPER JET OVER FAR NRN UT
WILL OFFER UP A THREAT OF CONVECTIVE PRECIP AGAIN SUNDAY.  THE
SRN/CNTRL MOUNTAINS MAY ALSO SEE SOME AFTERNOON/EVENING CONVECTION...
THOUGH RISING HEIGHTS MAY SIGNAL MORE CONVECTIVE INHIBITION LATER IN
THE DAY.

CURRENT FORECASTS LOOK ON TRACK...NO UPDATE PLANNED.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

CONGER
Hazardous weather outlook, Jun 11, 5:00 AM MDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT JUN 11 2005

UTZ012>021-121300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH.

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND INTO THIS EVENING.
LOCALLY HEAVY RAIN IS EXPECTED. SOME OF THE THUNDERSTORMS WILL
CONTAIN VERY HEAVY RAIN...GUSTY WIND AND POSSIBLE HAIL. THE HEAVY
RAIN COULD CAUSE RAPID RISES TO AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

TEMPERATURES WILL BECOME VERY WARM TUESDAY AND PERSIST THROUGH
FRIDAY. WITH THE WARM TEMPERATURES THE HUMIDITY WILL BE LOW AND
INCREASING SOUTHERLY WIND WILL INCREASE THE FIRE DANGER.

UTZ001>011-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

INCREASING SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN HEAVY RAIN...
GUSTY WIND AND POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ON SUNDAY BUT DECREASE
IN COVERAGE BY AFTERNOON. A SIGNIFICANT WARMING TREND WILL BEGIN
TUESDAY. VERY WARM TEMPERATURES ARE EXPECTED TO PERSIST THROUGH
FRIDAY WITH INCREASING SOUTHERLY WIND BY MID WEEK.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:00 PM MDTSevere Thunderstorm WarningSLCIron, Washington28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.